Managing medication when your loved one moves to a different care setting
Part 3 in a series of posts on medication management
With the stress and worry of having a loved one in the hospital—and then helping with the transition home afterward—it’s easy to lose track of prescriptions and how they are supposed to be used.
Yet medication management is among the most important tasks for caregivers. Medication errors can easily cause additional health problems, sometimes very serious ones.
But there are a few things you can do to stay on top of your loved one’s medication regimen, even during moves between hospital, home and a rehabilitation or nursing facility.
Make a medication list
First and foremost, take a close look at what your loved one is taking and make a complete medication list. Make sure that list goes with your loved one and is updated regularly. (Check out Part 2 of this series for tips on creating medication lists.)
I’ve worked with many patients who’ve had health problems that could have been avoided—if they’d had a current medication list to share with their medical providers and pharmacists. For example, Jenny* went home after a hospital stay with a prescription for Coumadin (warfarin) to prevent blood clots from forming and causing a stroke, heart attack or organ damage.
After recuperating for a while at home, she joined her daughter’s family for a vacation, but had a urinary tract infection while she was away. Since Jenny hadn’t added Coumadin to her medication list, the doctor at the local clinic didn’t realize she was taking it. He prescribed an antibiotic that intensifies the effect of the blood thinner, and the out-of-town pharmacist didn’t have the records that would have raised a red flag.
Jenny had nosebleeds at first, and soon progressed to having internal bleeding. The bleeding was so extensive that she needed to be admitted to the hospital and received multiple transfusions.
Somewhere along the way the information about her current medication use was lost. Luckily, she was able to make a full recovery and get back on track quickly.
Get the information you need
When your loved one is returning home after a stay at the hospital or rehab, make sure to:
- Ask to speak with a discharge pharmacist to go over the medications, including their dosages and their purposes.
- Request that the hospital staff call the prescriptions in to your pharmacy, so you’ll have less of a wait when you go to pick them up.
- Find out if there are specific instructions, especially for inhalers and injectable medication.
- Ask whether prescriptions previously issued by other prescribers should still be taken. If any of the medications that will no longer be used are on automatic refill, notify the pharmacy, so you won’t be charged for medication you don’t need.
Ask your loved one’s physician or the hospital’s discharge pharmacist for help, so you understand what each new and old prescription is for. Names for generic and branded medications are different, so it’s important to be familiar with both.
I had one patient who didn’t realize that the new brand-name drug prescribed at a rehabilitation facility was the same as the generic medication her regular doctor already had her taking. When she was discharged from the facility, she was given the remainder of the brand name medication. When she got home, she took both the branded and generic medication, not realizing they were the same.
That meant she accidentally doubled her dose. The extra medication made her dizzy, and she fell. Luckily, no harm resulted in the error in that case, but it certainly could have.
Watch for issues with these 3 drugs
Three types of medications that are frequently prescribed by hospitals are also the most likely to cause side effects that could send your loved one back to the hospital:
This class of medications includes pain reducers such as oxycodone, hydrocodone, and morphine. Opioids need to be prescribed carefully and monitored closely to avoid addiction and other potentially serious side effects.
One common side effect is constipation. If untreated, it can result in an intestinal blockage. Ask the provider if a laxative is needed, and if the answer is yes, make sure your loved one takes it.
Because opioids are a target for addicts and thieves who then sell the stolen medications, it’s best to keep them stored safely.
- Diabetes medications
If your loved one is diagnosed with diabetes and begins taking insulin or another medication to lower blood sugar, you should know the signs of hypoglycemia. Very low blood sugar can cause irregular heartbeat, fatigue, paleness, shakiness, anxiety, sweating, hunger, irritability, tingling around the mouth or crying out during sleep.
People with severe hypoglycemia can seem intoxicated. Talk with the your loved one’s provider about the steps to take if someone shows signs of hypoglycemia.
Blood thinners such as Coumadin (warfarin), Eliquis (apixaban), Lovenox (enoxaparin) and others are used in a variety of situations. The prescribing doctor may order regularly scheduled blood tests to make sure these medications are working correctly.
It’s important to get them done as directed. If your loved one has excess bruising, bleeding or blood in the urine, contact his or her provider.
These drugs interact with other medications (including ibuprofen, antibiotics and many more) and foods (including green tea, leafy green vegetables, cranberries, grapefruit and others)—so be sure to tell the prescriber if any your loved one has any changes in medication or diet
Communicate with both doctor and pharmacist
Some of these recommendations may seem like common sense, but it’s not unusual for some of them to slip through the cracks. A simple misunderstanding between any of the parties can have far-reaching effects.
For years, Marco* has taken insulin once a day to control his diabetes. But while he was hospitalized for another issue, he was given insulin three times daily. When Marco was being discharged, his physician told him to continue to take his insulin three times a day when he got home.
That’s exactly what Marco did—but he used his existing supply of insulin, a long-acting formula that was meant to be taken only once a day. Taking it three times in a day brought his blood sugar so low that he got dizzy when he stood up, lost his balance and broke his hip when he fell. His recovery was long, slow and painful.
I’ve met many patients over the years who have experienced similar or even more serious consequences due to drug errors. Often the mistakes could have been avoided with better communication and a current medication list. Helping your loved one with medication management can make all the difference.
* Names have been changed to protect patient anonymity.
Karen Coderre is former Senior Director of Pharmacy at Fallon Health.